0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter   |    
Cotard's Syndrome in a Young Male Bipolar Patient
I. Baeza, M.D.; J. Salvà, M.D.; M. Bernardo, M.D., Ph.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 2000;12:117-120.
View Author and Article Information

Cotard's SyndromeElectroconvulsive TherapyBipolar Disorder

SIR: We here describe a rare case of Cotard's syndrome in a young male bipolar patient and the positive response to electroconvulsive therapy (ECT). The Cotard's syndrome among adolescents and young adults is very uncommon, and the description of the syndrome in young males is exceptional. Since 1880, when Cotard described a patient with delusions of negation and immortality, some modifications have been made to arrive at the present concept of Cotard's syndrome. This syndrome is typically related to depression (although it also has been described in schizophrenia and organic diseases) and to middle-aged or older people. Berrios and Luque's statistical analysis of 100 cases reported in the literature showed a mean age of 52±14.5 years.1 Greater age was found to increase the likelihood of developing Cotard's syndrome. Nevertheless, there are 7 cases reported in the literature affecting young people,25 almost 90% of those affected being females.

+

Case Report

A 20-year-old male was diagnosed as having a bipolar disorder because of three manic episodes suffered during the year prior to admission. No previous depressive episodes were detected. He had a family history of bipolar disorder in a second-degree relative. While he was on treatment with lithium carbonate 800 mg/day, the patient suffered a short period of overactivity. Progressively over a 2-week period he became more isolated; he had a depressed mood, lost his appetite, and started to lie in bed most of the time, presenting a severe psychomotor retardation. Two days before his admission he showed nihilistic delusions concerning his body ("my liver and stomach are being destroyed," "my heart doesn't beat," "I don't have muscles") and concerning existence ("I am dead"). The family brought the patient to our emergency room.

On admission to our inpatient psychiatric unit his most prominent psychopathology was a flat affect, psychomotor retardation, ideas of negation, and delusions of being dead. Physical examination was normal. Laboratory assessment (complete blood count, electrolyte and creatinine levels, and thyroid hormones) was within normal values. At this time lithium levels were 0.56 mEq/l. The dexamethasone suppression test was negative. Brain CT did not demonstrate any pathology. A diagnosis was made of bipolar disorder, severe depressive episode with psychotic symptoms (DSM-IV).

Imipramine was added at a daily dosage of 225 mg. Three days after initiating treatment with imipramine, the patient became mute, refused to eat and drink, and presented a marked psychomotor inhibition and muscular rigidity (a catatonic state). Electroconvulsive therapy (ECT) with bilateral electrode placement and brief pulse stimulus was initiated on a 3 days/week basis. Lithium treatment was discontinued because of the potential risk for developing a confusional state in association with ECT. After the sixth ECT session the patient's condition improved promptly. A hypomanic episode appeared progressively after the eighth ECT session. Because of the presence of this hypomania, the patient's family decided that ECT sessions should be interrupted at the 10th session, with a total convulsive time of 574 seconds. Imipramine dose was decreased to 150 mg/day.

Two days after discontinuing ECT, the patient progressively developed slowness in movements and speech, and 2 days later, he relapsed with hypochondriacal delusions (that his muscles were degenerating, that his tonsils were deteriorating, that his heart had become smaller). He also showed a feeling of derealization and depersonalization.

At this point, we decided to add haloperidol 8 mg/day to the treatment. Because of an oculogyric crisis, biperiden 4 mg/day was also added. After 3 days the symptoms began to improve. The patient was discharged 14 days later, in a state of almost full remission.

+

Discussion

This is one of the few reported cases of Cotard's syndrome in a young patient and provides further support for the conceptualization of the délire des négations as a syndrome rather than a specific disease.

Among the other 7 cases25 published in the literature affecting young people, 6 cases24 occurred, like ours, in bipolar patients (some of them diagnosed after having manic symptoms while they were in treatment with ECT). This case provides more arguments for including bipolar disorder as a first differential diagnosis option when managing Cotard's syndrome among adolescents and young adults.

It is also remarkable that of the 8 cases reported in young people, 6 are female. In the Berrios and Luque review,1 no gender differences were detected in the global frequency of Cotard's syndrome, but the presence of organic disorder was more frequent in females. The reason for this higher prevalence in young females versus young males could be explained by a publication bias.

The clinical picture of this patient shares some characteristics with those reported among people under 23 years of age in the literature:3 a family history of affective disorder, a psychiatric history (from 6 months to 1 year) of affective disorder before the onset, a good response to ECT, and the inversion of the mood to a manic state during the treatment of the episode.

Although according to the criteria proposed by Berrios and Luque1 this patient had most of the delusional symptoms of Cotard type I (hypochondriacal delusions, nihilistic delusions concerning the body and existence) with a suggested nosological origin in delusional disorders, the past history, the presence of psychotic depression, and the therapeutic response to antidepressant treatment suggest its origin in affective disorders.

As previously reported, ECT is an appropriate treatment option for young patients with Cotard's syndrome, despite its cognitive secondary effects and the risk of manic symptoms in the bipolar disorder patients group. We also find helpful the co-administration of tricyclic antidepressants and antipsychotics, followed by the standard management of a bipolar disorder.

Berrios GE, Luque R: Cotard's syndrome: analysis of 100 cases. Acta Psychiatr Scand  1995; 91:185—188
[CrossRef] | [PubMed]
 
Halfon O, Mouren-Simeoni MC, Dugas M: Le syndrome de Cotard chez l'adolescent. Soc medico-psychologique  1985; 143:876—879
 
Fillastre M, Fontaine A, Depecker L, et al: Cinq cas de syndrome de Cotard de l'adolescent et de l'adulte jeune. Encéphale  1992; 18:65—66
 
Cohen D, Cottias C, Basquin M: Cotard's syndrome in a 15-year-old girl. Acta Psychiatr Scand  1997; 95:164—165
[CrossRef] | [PubMed]
 
Camarero M, Real V: Síndrome de Cotard en adolescente. Psiquiatría Biológica  1997; 4:213—214
 
+

References

Berrios GE, Luque R: Cotard's syndrome: analysis of 100 cases. Acta Psychiatr Scand  1995; 91:185—188
[CrossRef] | [PubMed]
 
Halfon O, Mouren-Simeoni MC, Dugas M: Le syndrome de Cotard chez l'adolescent. Soc medico-psychologique  1985; 143:876—879
 
Fillastre M, Fontaine A, Depecker L, et al: Cinq cas de syndrome de Cotard de l'adolescent et de l'adulte jeune. Encéphale  1992; 18:65—66
 
Cohen D, Cottias C, Basquin M: Cotard's syndrome in a 15-year-old girl. Acta Psychiatr Scand  1997; 95:164—165
[CrossRef] | [PubMed]
 
Camarero M, Real V: Síndrome de Cotard en adolescente. Psiquiatría Biológica  1997; 4:213—214
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 4

Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 2.  >
DSM-5™ Clinical Cases > Chapter 3.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 1.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 27.  >
APA Practice Guidelines > Chapter 0.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles